Widely prescribed for acid reflux, proton pump inhibitors (PPIs) are suspected of increasing the risk of dementia. However, study results should be taken with caution.
Indicated against acid reflux, proton pump inhibitors (or PPIs) are the most prescribed drugs in Europe. While they have long been among the products with very few side effects, they are singled out by a new study published in the journal Neurology.
The main classes of PPI concerned
According to the results presented, a higher risk of dementia would be detected in people who took the drug long-term for four and a half years or more. The following PPIs are concerned:
- Le lansoprazole.
These drugs work by causing the acid-producing cells in the stomach to reduce the amount they make.
One-third more dementia in long-term PPI users
In their study, the scientists followed 5,712 people, aged 45 and over who did not have dementia at the start of the study. The researchers reviewed the medications taken by each during regular visits. They then discovered that 26% of them had taken PPIs.
Study participants were divided into four groups:
- Those who had not taken a PPI;
- Those who had taken them up to 2.8 years;
- Those who had taken it for 2.8 to 4.4 years;
- Those who had taken it for more than 4.4 years
The groups were then followed for a median of 5.5 years. During the study, 10% of people developed dementia. When looking at those who took PPIs for more than 4.4 years, there were 24 cases of dementia per 1,000 person-years, compared to 19 cases per 1,000 person-years in the group without PPIs.
After the team adjusted the data for various demographic and health factors, they found that patients who had taken the PPIs for more than 4.4 years had a 33% higher risk of developing dementia compared to to those who had never taken medication.
The nutrient absorption hypothesis…
The study only identified this association, without proving a direct causal link. It therefore needs to be confirmed by new research, to understand the mechanisms involved. The researchers suggest, however, that this could be linked to the way in which PPIs affect the absorption of nutrients.
PPIs can indeed impair nutrient absorption, including lowering levels of vitamin B12, essential for brain health. “They would also be likely to lead to an increase in the formation of beta-amyloid protein, which is linked to Alzheimer’s disease” they explain. However, this remains speculative.
… or a coincidence related to the age of the patients?
For other experts, speaking in the magazine Healthline who publishes this information, it could also be a mere coincidence, and not a consequence of taking PPIs. Indeed, these drugs are quite widely prescribed, especially in the elderly. Where around 18% of the general population uses a PPI, that number triples to 55% at the moment among those aged 65 and over. “As the majority of all patients with dementia are diagnosed after age 65 and it can be assumed that more than half of these patients are also taking a PPI, there is a high probability that someone diagnosed with dementia after age 65 age 65, also taking a PPI” explains the doctor of pharmacology, Robert Alesiani.
Not to mention that people over 65, often with comorbidity, take other treatments that could also have an effect.t.
Alternatives remain possible
“More than half of the uses would not be justified. These treatments are often prescribed too systematically or for too long periods. Long-term PPI treatment is very rarely justified“recalls Doctor Kierzek, emergency doctor and medical director of TipsForWomens.
If the information scares you and you want to reduce your dependence on PPIs, there are alternatives: according to experts, rather than using a PPI, you can use another type of drug called an “H2 antagonist” or H2 antihistamine, which reduces acid production in a different way. You can also use liquid or chewable antacids. “It is important to look for a cause of the symptoms by endoscopy, for example, and not to neglect simple lifestyle and dietary measures in the event of reflux, such as avoiding meals that are too fatty and too abundant or even going to bed too early after the end of a meal, especially in the evening. Leave a delay of at least two hours, if possible, and raise the head of the bed 45° ” concluded Dr. Kierzek